Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS State College, PA

August 2, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 2, 2004, 8:14 PM EDT for Lancaster County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 8:14 PM EDT (00:14 UTC)
Expired
Aug 3, 2004, 2:15 AM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The State College radar (KCCX), 162 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 030016
FFWCTP
PAC071-030615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 215 AM EDT.

* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A NEARLY STATIONARY THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR     
  MANHEIM.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN THE MANHEIM AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4024 7633 4012 7623 4005 7646 4018 7649

$$

KF
2 follow-up statements
000 
WGUS71 KCTP 030145
FFSCTP
PAC071-030745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
939 PM EDT MON AUG 2 2004


...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 215 AM
EDT...

AT 935 AM...THE STORMS THAT WERE OVER LANCASTER COUNTY HAVE MOVED 
NORTHWARD AND WEAKEN. RAINFALL ESTIMATES THAT UPWARDS OF 3 TO 4 
INCHES OF RAIN HAS FALLEN IN THE NORTHWESTERN PORTION OF THE 
COUNTY...NORTHWEST OF THE CITY OF LANCASTER.

AS OF 930 PM...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT DOZENS 
OF ROADS WERE FLOODED...MAINLY IN THE MOUNT JOY...MANHEIM AREAS. 
SEVERAL WATER RESCUES HAVE OCCURRED.

ALTHOUGH THE STORMS HAVE MOVED OUT OF THE AREA...FLASH FLOODING 
WILL CONTINUE FOR THE NEXT SEVERAL HOURS...AS RUNOFF CONTINUES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

MARTIN
000 
WGUS71 KCTP 030154
FFSCTP
PAC071-030745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
951 PM EDT MON AUG 2 2004


...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 215 AM 
EDT...

AT 935 PM...THE STORMS THAT WERE OVER LANCASTER COUNTY HAVE MOVED 
NORTHWARD AND WEAKEN. RAINFALL ESTIMATES THAT UPWARDS OF 3 TO 4 
INCHES OF RAIN HAS FALLEN IN THE NORTHWESTERN PORTION OF THE 
COUNTY...NORTHWEST OF THE CITY OF LANCASTER.

AS OF 930 PM...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT DOZENS 
OF ROADS WERE FLOODED...MAINLY IN THE MOUNT JOY...MANHEIM AREAS. 
SEVERAL WATER RESCUES HAVE OCCURRED.

ALTHOUGH THE STORMS HAVE MOVED OUT OF THE AREA...FLASH FLOODING 
WILL CONTINUE FOR THE NEXT SEVERAL HOURS...AS RUNOFF CONTINUES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

CORRECTED FOR TIME.

MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:10 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 3:10 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT MON AUG 2 2004

.AVIATION...

VFR CONDS CONT INTO THIS EVENING WITH ISOLATED MVFR NEAR ISOLATED
SHRA/TSRA OVR LOWER SUSQ AND SOUTH CENTRAL MOUNTAINS...WHERE SOME
CELLS MAY CONTAIN VERY HEAVY RAINFALL THROUGH MID EVENING.
WIDESPREAD MVFR CONDS DEVELOPING AGAIN LATE TONIGHT IN FOG.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

MUCH OF THE AREA SHOULD REMAIN DRY EARLY IN THE PD AS AREA REMAINS
UNDER WEAK HI PRS AND IN A ZONE OF RELATIVE SUBSIDENCE BETWEEN
DEVELOPING MIDWEST UPR TROF AND CIRCULATION AROUND T.S. ALEX.
LATE SUMMER SUN AND HIGH SFC DEWPOINTS WILL ALLOW ISOLATED SHWR/TSTMS
TO DEVELOP THRU THE EVENING HOURS...MAINLY OVER THE LOWER SUSQ
VALLEY AND SCENTRAL MTNS. WITH LIGHT STEERING WINDS ALOFT STORMS
WILL BE SLOW MOVING AND HAVE POTENTIAL TO DROP LOCALLY HEAVY
RAINFALL...ESP GIVEN DEWPOINTS AOA 70F OVER THE SRN TIER.

DESPITE TIMING AND QPF DIFFERENCES IN SHORT TERM MODEL GUIDANCE WITH
THE NEXT SYSTEM...BOTH ETA AND GFS SOLUTIONS SUGGEST THAT FRONTAL
BOUNDARY AND ASSCD PCPN HOLD OFF UNTIL LATER TUE/WED...WITH TUE
BEING MAINLY DRY AND VERY WARM ACROSS THE CWA. PRONOUNCED BULLSEYES
CONTINUE TO SHOW UP IN THE MODEL QPF PROGS...BUT ALIGN WITH EXPECTED
AXES OF HEAVIER PCPN FOR GIVEN SYNOPTIC FRONTAL PSNS. FRONTAL SYSTEM
WILL MOVE SLOWLY EAST...WITH INCREASING CHANCE OF SHOWERS AND TSTMS
FROM TUE EVENING INTO THUR AS UPPER TROF DEEPENS OVER EASTERN NORTH
AMERICA.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

ANOMALOUSLY LOW HEIGHTS PROGGED ACROSS THE AREA THURS-SUN AS COLD
CANADIAN CLOSED LOW CIRCULATION PROPAGATES ACROSS THE REGION.
EXPECT DRIER AND COOLER CONDITIONS...BUT WITH DAILY CHANCES OF
PRECIPITATION AROUND THE DIURNAL AFTERNOON/EVENING MAXIMUM.
INDICATIONS FOR THE BEGINNING TO MIDDLE PORTION OF NEXT WEEK ARE
THAT THE EAST COAST RIDGE WILL BE REESTABLISHED...ENABLING THE
CURRENT STRONG DISTURBANCE TRACKING OFF THE AFRICAN COAST TO
APPROACH THE WATERS OF THE WESTERN ATLANTIC SOMETIME NEXT WEEK...
WELL BEYOND DAY 7 OF THIS FORECAST PERIOD...BUT WORTH FOLLOWING
NONETHELESS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION/LONG TERM...DEVOIR
SHORT TERM...GARTNER
Hazardous weather outlook, Aug 2, 5:14 AM EDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 AM EDT MON AUG 2 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-030910-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
514 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS OF
SOUTH CENTRAL PENNSYLVANIA AND THE LOWER SUSQUEHANNA VALLEY. SOME OF
THESE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAIN...AND MAY MOVE
SLOWLY...RESULTING IN ISOLATED AREAS OF MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:39 PM EDTSevere Thunderstorm WarningCTPLancaster66 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.